Iowa, 2023Hail and Damaging Winds in Iowa, May 7, 2023
May 7, 2023 · NWS DVN · 64 events in 14 counties and zones
Several rounds of severe thunderstorms impacted the area on Sunday May 7, 2023. Two areas of storms were present during the mid to late afternoon, one entering the Cedar Rapids and Iowa City metros and another around the Burlington and Fort Madison metros.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 64
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of severe thunderstorms impacted the area on Sunday May 7, 2023. Two areas of storms were present during the mid to late afternoon, one entering the Cedar Rapids and Iowa City metros and another around the Burlington and Fort Madison metros. The first was the most severe, producing hail up to baseball size in Koszta, Iowa and widespread wind damage, especially around West Liberty, Iowa. This storm, and storms to the west, eventually merged into a cluster of severe thunderstorms, producing large hail and destructive winds around 70-75 mph all the way to Mount Pleasant, Iowa and Macomb, Illinois. The latter produced sporadic reports of quarter to half dollar sized hail, along with a brief landspout tornado east of Yorktown, IL. There was also severe blowing dust which was especially bad near I-55 in north central Illinois. Even more thunderstorms developed overnight across the area, and mainly produced torrential rain and isolated large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 7, 1:27 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, May 7, 1:27 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
227 PM CDT Sun May 7 2023
.SYNOPSIS...
Issued at 225 PM CDT Sun May 7 2023
Stationary frontal boundary lies across se NE to se IA to ne IL.
Temps were in the 80s south of the front with dewpoints in the
60s. Moline has already broke the record for today (see climate
section below).
SPC mesoanalysis shows tremendous energy available with SBCAPES of
5000 J/kg across southern IA with the CAPE gradient along I-80.
Bulk shear was very strong at 55-60 kt across IA with SRH of 200
m2/s2. Giant hail parameters were also in place, so this is a
volatile atmosphere to say the least!
&&
.SHORT TERM...(This evening through Monday)
Issued at 225 PM CDT Sun May 7 2023
Enhanced risk (level 3 of 5) for severe storms this evening and
overnight. Main risks are damaging winds greater than 75 mph,
giant hail (hen egg size or larger) and tornadoes. Heavy rain and
possible flash flooding are also a threat. CAM's develops
scattered supercells this evening then followed by a classic
severe bow echo sweeping across much of the cwa overnight. If this
pans out then 80+ mph winds are possible after midnight. With
numerous thunderstorms forming in this juicy airmass (PWAT's 1.50
inches) heavy rainfall and possible flash flooding are also on
the table. This is one of those times be on alert even during the
wee hours of the morning!
Monday: A cold front arrives pushing the thunderstorm threat
eventually east and southward and the severe threat has been
pushed south of the dvn cwa. It will be cooler with highs in the
upper 60s north to upper 70s south.
.LONG TERM...(Monday night through Sunday)
Issued at 225 PM CDT Sun May 7 2023
1) Warm week ahead with thunderstorm chances returning again late
in the week into next weekend.
Tuesday through Sunday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 110 PM CDT Sun May 7 2023
Numerous thunderstorms are expected to develop this evening,some
severe, then a line of severe storms should sweep across most of the
taf sites overnight. Damaging winds and very large hail are likely
with any of these storms. MVFR/IFR conds expected in/near TSRA.
Cold front drops southward across the area on Monday with MVFR/IFR
conds for a time behind the front.
&&
.CLIMATE...
Issued at 106 PM CDT Sun May 7 2023
Record High Temperatures for Sunday May 7, 2023
Burlington 88 1934
Cedar Rapids 98 1896
Dubuque 91 1896+
Moline 88 1965+
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
CLIMATE...Haase
Hazardous weather outlook, May 7, 10:48 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sun May 7 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sun May 7 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
The Storm Prediction Center has an Enhanced risk, or level 3 out
of 5, for severe thunderstorms this evening and overnight across
much of the outlook area. The main threats are tornadoes, damaging
winds in excess of 75 MPH and golf ball size hail or larger.
There is an additional threat for heavy rainfall and the potential
for flash flooding with a slight or level 2 risk of excessive rainfall.
The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
There is a chance for thunderstorms on Monday and again late next
week. However, the risk for severe storms is low.
The Mississippi River will continue to experience flooding during
the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening and overnight.
Haase
In the hours before
Local storm report, May 7, 10:42 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL 2 SW FAIRFIELD 40.98N 92.00W
05/06/2023 M1.25 INCH JEFFERSON IA PUBLIC
DELAYED REPORT.
&&
GROSSLocal storm report, May 7, 10:45 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL 2 W WELLMAN 41.47N 91.87W
05/06/2023 M1.00 INCH WASHINGTON IA PUBLIC
DELAYED REPORT.
&&
GROSSLocal storm report, May 7, 11:58 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM HAIL WAYLAND 41.15N 91.66W
05/07/2023 M1.25 INCH HENRY IA PUBLIC
DELAYED REPORT, PICTURE ON SOCIAL MEDIA.
&&
GROSSLocal storm report, May 7, 12:15 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL 2 W CHARLIE HEATH MEMOR 40.58N 91.94W
05/07/2023 E1.25 INCH CLARK MO PUBLIC
DELAYED REPORT, PEA TO HALF DOLLAR SIZE HAIL
IN 3 ROUNDS OF STORMS.
&&
GROSSHail, Benton
- When
- May 7, 3:05 PM CST to 3:18 PM CST
- Where
- Benton County, Belle Plaine
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.900, -92.280
Hail, Benton
- When
- May 7, 3:05 PM CST to 3:18 PM CST
- Where
- Benton County, 1.38 mi S of Belle Plaine
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.880, -92.280
Hail, Benton
- When
- May 7, 3:05 PM CST to 3:18 PM CST
- Where
- Benton County, Belle Plaine
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -92.280
Hail, Benton
- When
- May 7, 3:19 PM CST to 3:35 PM CST
- Where
- Benton County, 0.69 mi N of Luzerne
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.910, -92.180
One inch hail and a wind gust of 54 mph.
Hail, Lee
- When
- May 7, 3:20 PM CST to 3:30 PM CST
- Where
- Lee County, 1.05 mi W of West Pt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.720, -91.470
Hail, Benton
- When
- May 7, 3:23 PM CST to 3:35 PM CST
- Where
- Benton County, 0.69 mi N of Luzerne
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.910, -92.180
Hail, Iowa
- When
- May 7, 3:28 PM CST to 3:40 PM CST
- Where
- Iowa County, 1.24 mi SE of Koszta
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 41.810, -92.180
Hail, Iowa
- When
- May 7, 3:32 PM CST to 3:48 PM CST
- Where
- Iowa County, 3.45 mi N of Marengo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -92.070
Thunderstorm Wind, Iowa
- When
- May 7, 3:32 PM CST to 3:40 PM CST
- Where
- Iowa County, 1.24 mi SE of Koszta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.810, -92.180
Estimated 70 mph winds near G Avenue and 212.
Thunderstorm Wind, Iowa
- When
- May 7, 3:33 PM CST to 3:40 PM CST
- Where
- Iowa County, 0.86 mi SW of Marengo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -92.080
Estimated 60 mph winds from thunderstorm.
Hail, Iowa
- When
- May 7, 3:35 PM CST to 3:48 PM CST
- Where
- Iowa County, 0.86 mi SW of Marengo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -92.080
Hail, Iowa
- When
- May 7, 3:35 PM CST to 3:48 PM CST
- Where
- Iowa County, 1.38 mi S of Marengo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.780, -92.070
Thunderstorm Wind, Iowa
- When
- May 7, 3:35 PM CST to 3:40 PM CST
- Where
- Iowa County, 1.38 mi S of Marengo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.780, -92.070
Estimated winds of 60 mph and higher.
Hail, Lee
- When
- May 7, 3:44 PM CST to 3:50 PM CST
- Where
- Lee County, 0.69 mi N of Denmark
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.740, -91.330
Thunderstorm Wind, Iowa
- When
- May 7, 3:45 PM CST to 3:55 PM CST
- Where
- Iowa County, Homestead
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -91.870
A 10x10 shed was blown into a fence and several houses nearby on Highway 6 had large trees down.
Hail, Lee
- When
- May 7, 3:47 PM CST to 3:55 PM CST
- Where
- Lee County, 0.87 mi NW of Denmark
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.740, -91.340
Hail, Iowa
- When
- May 7, 3:56 PM CST to 4:10 PM CST
- Where
- Iowa County, Middle Amana
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -91.900
Thunderstorm Wind, Iowa
- When
- May 7, 3:56 PM CST to 4:05 PM CST
- Where
- Iowa County, Middle Amana
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.800, -91.900
Estimated 65 mph wind gust with thunderstorm.
Hail, Iowa
- When
- May 7, 3:57 PM CST to 4:10 PM CST
- Where
- Iowa County, Amana Apt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -91.870
Thunderstorm Wind, Iowa
- When
- May 7, 3:57 PM CST to 4:05 PM CST
- Where
- Iowa County, Amana Apt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -91.870
Gutters blown off, with a 10 inch diameter branch down. A dumpster also blew down an alley.
Thunderstorm Wind, Johnson
- When
- May 7, 3:58 PM CST to 4:10 PM CST
- Where
- Johnson County, 2.95 mi NNW of Cosgrove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.690, -91.770
Semi blown over on Interstate 80 near Mile Marker 232. Time estimated from radar.
Thunderstorm Wind, Johnson
- When
- May 7, 4:00 PM CST to 4:10 PM CST
- Where
- Johnson County, 2.08 mi SE of Iowa City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -91.520
Several medium sized tree limbs blown down.
Thunderstorm Wind, Johnson
- When
- May 7, 4:00 PM CST to 4:10 PM CST
- Where
- Johnson County, 1.47 mi NNE of Kent County Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.750, -91.720
Damage to hangar at Greencastle Airport. Time estimated from radar.
Thunderstorm Wind, Linn
- When
- May 7, 4:00 PM CST to 4:10 PM CST
- Where
- Linn County, (Cid)cedar Rapids Ar
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.880, -91.720
Estimated 66 mph wind gust at Eastern Iowa Airport ASOS.
Hail, Lee
- When
- May 7, 4:03 PM CST to 4:18 PM CST
- Where
- Lee County, Wever
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -91.230
Hail, Lee
- When
- May 7, 4:04 PM CST to 4:10 PM CST
- Where
- Lee County, 0.69 mi N of Denmark
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.740, -91.330
Thunderstorm Wind, Johnson
- When
- May 7, 4:05 PM CST to 4:15 PM CST
- Where
- Johnson County, 0.69 mi S of Kent County Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.720, -91.730
Several trees down and topped in FW Kent Park. Time estimated.
Thunderstorm Wind, Johnson
- When
- May 7, 4:08 PM CST to 4:20 PM CST
- Where
- Johnson County, 1.69 mi WSW of Tiffin
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.690, -91.700
Estimated 75 mph winds with thunderstorm, with dime to nickel sized hail.
Hail, Lee
- When
- May 7, 4:09 PM CST to 4:18 PM CST
- Where
- Lee County, 0.69 mi S of Wever
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.710, -91.230
Thunderstorm Wind, Johnson
- When
- May 7, 4:09 PM CST to 4:20 PM CST
- Where
- Johnson County, 0.86 mi NE of Tiffin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -91.660
Several significant trees down over 1 foot and a half in diameter.
Hail, Lee
- When
- May 7, 4:10 PM CST to 4:18 PM CST
- Where
- Lee County, Wever
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -91.230
Hail, Iowa
- When
- May 7, 4:10 PM CST to 4:20 PM CST
- Where
- Iowa County, 0.69 mi S of Williamsburg
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.660, -92.000
Thunderstorm Wind, Johnson
- When
- May 7, 4:10 PM CST to 4:20 PM CST
- Where
- Johnson County, 0.86 mi NE of Tiffin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -91.660
Estimated 70 mph wind gust with the thunderstorm.
Thunderstorm Wind, Johnson
- When
- May 7, 4:10 PM CST to 4:20 PM CST
- Where
- Johnson County, 0.69 mi N of Tiffin
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -91.670
Estimated 70 to 80 mph wind gusts, with dust and reduced visibility. Also dime to nickel hail.
Thunderstorm Wind, Johnson
- When
- May 7, 4:11 PM CST to 4:20 PM CST
- Where
- Johnson County, 1.24 mi NE of North Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -91.600
Several large tree branches down in town, with multiple smaller limbs. Time estimated from radar.
Hail, Johnson
- When
- May 7, 4:13 PM CST to 4:30 PM CST
- Where
- Johnson County, 0.86 mi SW of Oakdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.690, -91.630
Thunderstorm Wind, Des Moines
- When
- May 7, 4:13 PM CST to 4:25 PM CST
- Where
- Des Moines County, 0.87 mi NE of Middletown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -91.260
Thunderstorm Wind, Johnson
- When
- May 7, 4:19 PM CST to 4:30 PM CST
- Where
- Johnson County, 0.69 mi N of North Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -91.620
Estimated 60 mph wind gust from thunderstorm.
Hail, Johnson
- When
- May 7, 4:20 PM CST to 4:35 PM CST
- Where
- Johnson County, 2.06 mi W of Coralville Resv
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.770, -91.590
Hail, Johnson
- When
- May 7, 4:22 PM CST to 4:35 PM CST
- Where
- Johnson County, 2.06 mi W of Coralville Resv
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.770, -91.590
Hail, Johnson
- When
- May 7, 4:23 PM CST to 4:37 PM CST
- Where
- Johnson County, 4.02 mi SSW of Elmira
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -91.470
Hail, Johnson
- When
- May 7, 4:24 PM CST to 4:35 PM CST
- Where
- Johnson County, 1.55 mi E of North Liberty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -91.590
Hail, Johnson
- When
- May 7, 4:25 PM CST to 4:35 PM CST
- Where
- Johnson County, 1.24 mi SE of North Liberty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -91.600
Thunderstorm Wind, Johnson
- When
- May 7, 4:29 PM CST to 4:40 PM CST
- Where
- Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -91.510
Estimated 63 mph wind gust with thunderstorm.
Thunderstorm Wind, Cedar
- When
- May 7, 4:35 PM CST to 4:45 PM CST
- Where
- Cedar County, West Branch
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 41.670, -91.350
Estimated 70 mph wind gust from thunderstorm.
Hail, Johnson
- When
- May 7, 4:36 PM CST to 4:48 PM CST
- Where
- Johnson County, 6.24 mi S of Oasis
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.610, -91.390
Hail, Washington
- When
- May 7, 4:40 PM CST to 4:55 PM CST
- Where
- Washington County, 1.04 mi E of Kalona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -91.700
Hail, Muscatine
- When
- May 7, 4:45 PM CST to 5:00 PM CST
- Where
- Muscatine County, 0.69 mi S of West Liberty
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.570, -91.270
Hail, Clinton
- When
- May 7, 4:52 PM CST to 5:08 PM CST
- Where
- Clinton County, 1.24 mi SE of Elwood
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.990, -90.730
Hail, Muscatine
- When
- May 7, 4:55 PM CST to 5:00 PM CST
- Where
- Muscatine County, 0.69 mi S of West Liberty
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.570, -91.270
Hail, Keokuk
- When
- May 7, 4:58 PM CST to 5:05 PM CST
- Where
- Keokuk County, 1.25 mi WNW of Sigourney
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.340, -92.220
Hail, Muscatine
- When
- May 7, 5:00 PM CST to 5:14 PM CST
- Where
- Muscatine County, 0.52 mi E of Atalissa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.570, -91.160
Hail, Keokuk
- When
- May 7, 5:17 PM CST to 5:22 PM CST
- Where
- Keokuk County, Ollie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.200, -92.100
Hail, Muscatine
- When
- May 7, 5:21 PM CST to 5:35 PM CST
- Where
- Muscatine County, Fruitland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -91.130
Hail, Washington
- When
- May 7, 5:23 PM CST to 5:30 PM CST
- Where
- Washington County, 0.52 mi E of Washington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.300, -91.690
Hail, Washington
- When
- May 7, 5:25 PM CST to 5:32 PM CST
- Where
- Washington County, 0.52 mi E of Washington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -91.690
Hail, Washington
- When
- May 7, 5:26 PM CST to 5:35 PM CST
- Where
- Washington County, 1.25 mi WNW of Washington Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -91.700
Hail, Muscatine
- When
- May 7, 5:31 PM CST to 5:40 PM CST
- Where
- Muscatine County, Fruitland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.350, -91.130
Hail, Jefferson
- When
- May 7, 5:35 PM CST to 5:45 PM CST
- Where
- Jefferson County, 2.69 mi WNW of Perlee
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.090, -91.970
Hail, Des Moines
- When
- May 7, 6:10 PM CST to 6:25 PM CST
- Where
- Des Moines County, 1.25 mi WNW of Mediapolis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -91.170
Hail, Henry
- When
- May 7, 6:20 PM CST to 6:40 PM CST
- Where
- Henry County, 1.73 mi SW of Mt Pleasant
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.950, -91.570
Hail, Des Moines
- When
- May 7, 6:30 PM CST to 6:45 PM CST
- Where
- Des Moines County, 1.48 mi SSE of Beaverdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.830, -91.210
Winds gusting upwards of 60 to 65 mph.
Hail, Des Moines
- When
- May 7, 6:34 PM CST to 6:45 PM CST
- Where
- Des Moines County, 0.87 mi SW of West Burlington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -91.160
Hail, Buchanan
- When
- May 7, 8:45 PM CST to 8:58 PM CST
- Where
- Buchanan County, 0.86 mi NE of Littleton
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.540, -92.020
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 7, 2023$120,000 · 2.75 in hail · 64 events
- Flash Flood and Hail in Illinois, May 7, 2023$4,000 · 3.25 in hail · 67 events
- Damaging Winds in Nebraska, May 7, 2023$150,000 · 63 kt wind · 5 events
- Hail and Damaging Winds in Kansas, May 7, 2023$100,000 · 1.75 in hail · 9 events
- Tornado and Damaging Winds in North Carolina, May 7, 2023$125,000 · EF0 · 4 events
- Hail and Lightning Strike in Tennessee, May 7, 2023$100,000 · 1 in hail · 7 events
- Tornadoes and Damaging Winds in Indiana, May 7, 20232 injured · EF1 · 8 events
- Flash Flooding and Flood in Texas, May 7 to 8, 20233.25 in hail · 39 events
- Hail and Damaging Winds in Nebraska, May 7, 20232.5 in hail · 25 events
- Tornado and Hail in Illinois, May 7, 20232.5 in hail · 24 events
- Tornadoes and Flood in Illinois, May 7, 20231.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 7, 20232 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101751, 1101752, 1101753, 1101755, 1101812, 1101756, 1101757, 1101785, 1102764, 1102765, 1101758, 1101760, 1102766, 1101761, 1102784, 1101808, 1101764, 1102768, 1101762, 1102767, 1102773, 1102771, 1102776, 1102780, 1101765, 1101815, 1102779, 1102775, 1101767, 1102770, 1101770, 1101816, 1102769, 1102783, 1102777, 1101807, 1102781, 1102772, 1101774, 1101772, and more.